Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Tardive Dyskinesia risk factors
avatar
gsmom posted:
my 11 year old son recently started abilify and is now taking 4mg/day. We have noticed a great deal of improvement in mood, ability to handle change ect. The results so far are nothing short of amazing. He has severe Tourette's syndrome and OCD.

My family history includes a great deal of mental illness, and many maternal relatives have been/are using antipsychotics. My grandfather used to display what I thought were tics, 2 very distinct ones, moving his jaw from side to side while sticking his tongue in and out, and the other was rotating his thumb in a circular motion. He started taking lithium when he was finally diagnosed BP in his 60s. I now believe he had TD, not tics! I am very worried about my son and this medication.

His dr seems reluctant to discuss the risk factors of TD with me and just keeps pointing out that the drug manuf. must report all side effects no matter how rare. Well someone has to get these things! My son has already had to stop Zoloft because he had severe Akathisia with it. He already has tics. And then there's my family history Aren't these risk factors?

My husband says we'll cross that bridge when we come to it. What I'm trying to find out is when will we come to that bridge? 6 months? 1 year? Or will we never even see the bridge until we've crossed and then there's no going back? If that's the case, then I feel we are crossing that bridge now.

Maybe I am over reacting, but if I'm not, then god forgive us for what we are doing to this kid. He's only 11! Please help!
Reply
 
avatar
Joseph F Goldberg, MD responded:
Dear gsmom,

The risk for TD is exposure time on an antipsychotic drug. TD is not heritable -- it is a drug side effect, nor does a family history of psychosis increase the risk for that side effect to occur.

Tongue thrusting is a common manifestation of tardive dyskinesia. Newer antipsychotics such as Abilify are thought to have a lesser risk than the older generation antipsychotics such as Haldol or Prolixin (whose risk was about 3-5% per year of exposure for the first few years, then 1% per year thereafter). Abilify may be somewhat more prone to other movement problems (e.g., akathisia) than other atypical antipsychotics so requires monitoring (as do all medicines) by the doctor. antipsychotics such as Abilify also are commonly used as treatments for tics.

Dr. G.


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

NSAIDS and lithiumExpert
Nonsteroidal anti-inflammatory drugs (eg, Motrin/ibuprofen, Advil, Naprosyn) raise lithium levels by about 20%. We often therefore say ... More
Was this Helpful?
68 of 91 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.